Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Harnack inequality for non-divergence form operators on stratified groups


Authors: Andrea Bonfiglioli and Francesco Uguzzoni
Journal: Trans. Amer. Math. Soc. 359 (2007), 2463-2481
MSC (2000): Primary 35B05, 35A08, 43A80; Secondary 35H20, 35J70
DOI: https://doi.org/10.1090/S0002-9947-07-04273-0
Published electronically: January 19, 2007
MathSciNet review: 2286040
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove lower bounds for the fundamental solutions of the non-divergence form operators

$\displaystyle {\textstyle\sum_{i,j}} a_{i,j}(x,t)\,X_iX_j-\partial_t$   and$\displaystyle \quad {\textstyle\sum_{i,j}}a_{i,j}(x)\,X_iX_j,$

where the $ X_i$'s are Hörmander vector fields generating a stratified group $ \mathbb{G}$ and $ (a_{i,j})_{i,j}$ is a positive-definite matrix with Hölder continuous entries. We then prove an invariant Harnack inequality for such operators. As a byproduct we also study some relevant properties of the Green functions on bounded domains.


References [Enhancements On Off] (What's this?)

  • 1. G.K. Alexopoulos, Sub-Laplacians with drift on Lie groups of polynomial volume growth, Mem. Amer. Math. Soc. 155 (2002), no. 739. MR 1878341 (2003c:22015)
  • 2. A. Bonfiglioli, E. Lanconelli, F. Uguzzoni, Uniform Gaussian estimates of the fundamental solutions for heat operators on Carnot groups, Adv. Differential Equations 7 (2002), 1153-1192. MR 1919700 (2003f:35054)
  • 3. A. Bonfiglioli, E. Lanconelli, F. Uguzzoni, Fundamental solutions for non-divergence form operators on stratified groups, Trans. Amer. Math. Soc. 356 (2004), 2709-2737. MR 2052194 (2005g:35037)
  • 4. A. Bonfiglioli, F. Uguzzoni, Families of diffeomorphic sub-Laplacians and free Carnot groups, Forum Math. 16 (2004), 403-415. MR 2050190 (2005f:22029)
  • 5. A. Bonfiglioli, F. Uguzzoni, A note on lifting of Carnot groups, Rev. Mat. Iberoamericana 21 (2005), 1013-1035.
  • 6. M. Bramanti, L. Brandolini, $ L^p$ estimates for nonvariational hypoelliptic operators with VMO coefficients, Trans. Amer. Math. Soc. 352 (2000), 781-822. MR 1608289 (2000c:35026)
  • 7. M. Bramanti, L. Brandolini, $ L^p$ estimates for uniformly hypoelliptic operators with discontinuous coefficients on homogeneous groups, Rend. Sem. Mat. Univ. Politec. Torino 58 (2000), 389-433. MR 1962808 (2004c:35058)
  • 8. L. Capogna, Regularity of quasi-linear equations in the Heisenberg group, Comm. Pure Appl. Math. 50 (1997), no. 9, 867-889. MR 1459590 (98k:22037)
  • 9. L. Capogna, Regularity for quasilinear equations and $ 1$-quasiconformal maps in Carnot groups, Math. Ann. 313 (1999), no. 2, 263-295. MR 1679786 (2000a:35027)
  • 10. L. Capogna, D. Danielli, N. Garofalo, An embedding theorem and the Harnack inequality for nonlinear subelliptic equations, Comm. Partial Differential Equations 18 (1993), no. 9-10, 1765-1794. MR 1239930 (94j:35038)
  • 11. L. Capogna, D. Danielli, N. Garofalo, Capacitary estimates and the local behavior of solutions of nonlinear subelliptic equations, Amer. J. Math. 118 (1996), no. 6, 1153-1196. MR 1420920 (97k:35033)
  • 12. L. Capogna, Q. Han, Pointwise Schauder estimates for second order linear equations in Carnot groups, Proceedings for the AMS-SIAM Harmonic Analysis conference in Mt. Holyhoke, 2001.
  • 13. G. Citti, N. Garofalo, E. Lanconelli, Harnack's inequality for sum of squares of vector fields plus a potential, Amer. J. Math. 115 (1993), 699-734. MR 1221840 (94m:35069)
  • 14. G. Citti, E. Lanconelli, A. Montanari, Smoothness of Lipschitz continuous graphs with nonvanishing Levi curvature, Acta Math. 188 (2002), 87-128. MR 1947459 (2003m:35035)
  • 15. G. Citti, M. Manfredini, A. Sarti, A note on the Mumford-Shah functional in Heisenberg space, preprint.
  • 16. E.B. Fabes, D.W. Stroock, A new proof of Moser's parabolic Harnack inequality using the old ideas of Nash, Arch. Rational Mech. Anal. 96 (1986), 327-338. MR 0855753 (88b:35037)
  • 17. G.B. Folland, Subelliptic estimates and function spaces on nilpotent Lie groups, Ark. Mat. 13 (1975), 161-207. MR 0494315 (58:13215)
  • 18. B. Franchi, G. Lu, R.L. Wheeden, Weighted Poincaré inequalities for Hörmander vector fields and local regularity for a class of degenerate elliptic equations, Potential Anal. 4 (1995), 361-375. MR 1354890 (97e:35018)
  • 19. P. Hajlasz, P. Koskela, Sobolev met Poincaré, Mem. Amer. Math. Soc. 145 (2000), no. 688. MR 1683160 (2000j:46063)
  • 20. G. Huisken, W. Klingenberg, Flow of real hypersurfaces by the trace of the Levi form, Math. Res. Lett. 6 (1999), 645-661. MR 1739222 (2001f:53141)
  • 21. D. Jerison, J.M. Lee, The Yamabe problem on CR manifolds, J. Differential Geom. 25 (1987), 167-197. MR 0880182 (88i:58162)
  • 22. S. Kusuoka, D. Stroock, Applications of the Malliavin calculus III, J. Fac. Sci. Univ. Tokyo, Sect. IA, Math. 34 (1987), 391-442. MR 0914028 (89c:60093)
  • 23. S. Kusuoka, D. Stroock, Long time estimates for the heat kernel associated with a uniformly subelliptic symmetric second order operator, Ann. of Math. 127 (1988), 165-189. MR 0924675 (89b:35022)
  • 24. E. Lanconelli, Nonlinear equations on Carnot groups and curvature problems for CR manifolds, Renato Caccioppoli and modern analysis, Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. Rend. Lincei (9) Mat. Appl. 14 (2003), 227-238. MR 2064269 (2005f:35048)
  • 25. E. Lanconelli, A.E. Kogoj, $ X$-elliptic operators and $ X$-control distances, Contributions in honor of the memory of Ennio De Giorgi, Ricerche Mat. 49 (2000), suppl., 223-243. MR 1826225 (2002c:35121)
  • 26. E. Lanconelli, A. Pascucci, S. Polidoro, Linear and nonlinear ultraparabolic equations of Kolmogorov type arising in diffusion theory and in finance, Nonlinear problems in mathematical physics and related topics, II, 243-265, Int. Math. Ser. (N.Y.), 2, Kluwer/Plenum, New York, 2002. MR 1972000 (2004c:35238)
  • 27. E. Lanconelli, F. Uguzzoni, Cone criterion for non-divergence equations modeled on Hörmander vector fields, preprint.
  • 28. G. Lu, Weighted Poincaré and Sobolev inequalities for vector fields satisfying Hörmander's condition and applications, Rev. Mat. Iberoamericana 8 (1992), 367-439. MR 1202416 (94c:35061)
  • 29. G. Lu, Existence and size estimates for the Green's functions of differential operators constructed from degenerate vector fields, Comm. Partial Differential Equations 17 (1992), 1213-1251. MR 1179284 (93i:35030)
  • 30. G. Lu, On Harnack's inequality for a class of strongly degenerate Schrödinger operators formed by vector fields, Differential Integral Equations 7 (1994), 73-100. MR 1250940 (95f:35032)
  • 31. A. Montanari, Real hypersurfaces evolving by Levi curvature: smooth regularity of solutions to the parabolic Levi equation, Comm. Partial Differential Equations 26 (2001), 1633-1664. MR 1865940 (2002i:35110)
  • 32. R. Montgomery, A tour of subriemannian geometries, their geodesics and applications, Mathematical Surveys and Monographs 91, American Mathematical Society, Providence, RI, 2002. MR 1867362 (2002m:53045)
  • 33. J. Petitot, Y. Tondut, Vers une neurogéométrie. Fibrations corticales, structures de contact et contours subjectifs modaux, Math. Inform. Sci. Humaines 145 (1999), 5-101. MR 1697185 (2000j:92007)
  • 34. L.P. Rothschild, E.M. Stein, Hypoelliptic differential operators and nilpotent groups, Acta Math. 137 (1976), 247-320. MR 0436223 (55:9171)
  • 35. L. Saloff-Coste, D.W. Stroock, Opérateurs uniformément sous-elliptiques sur les groupes de Lie, J. Funct. Anal. 98 (1991), 97-121. MR 1111195 (92k:58264)
  • 36. Z. Slodkowski, G. Tomassini, Weak solutions for the Levi equation and envelope of holomorphy, J. Funct. Anal. 101 (1991), 392-407. MR 1136942 (93c:32018)
  • 37. E.M. Stein, Harmonic analysis: real-variable methods, orthogonality, and oscillatory integrals, Princeton Mathematical Series 43, Princeton University Press, Princeton, NJ, MR 1232192 (95c:42002)
  • 38. N.T. Varopoulos, L. Saloff-Coste, T. Coulhon, Analysis and geometry on groups, Cambridge Tracts in Mathematics 100, Cambridge University Press, Cambridge, 1992. MR 1218884 (95f:43008)
  • 39. C.J. Xu, Regularity for quasilinear second-order subelliptic equations, Comm. Pure Appl. Math. 45 (1992), 77-96. MR 1135924 (93b:35042)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35B05, 35A08, 43A80, 35H20, 35J70

Retrieve articles in all journals with MSC (2000): 35B05, 35A08, 43A80, 35H20, 35J70


Additional Information

Andrea Bonfiglioli
Affiliation: Dipartimento di Matematica, Università degli Studi di Bologna, Piazza di Porta S. Donato, 5 - 40126 Bologna, Italy
Email: bonfigli@dm.unibo.it

Francesco Uguzzoni
Affiliation: Dipartimento di Matematica, Università degli Studi di Bologna, Piazza di Porta S. Donato, 5 - 40126 Bologna, Italy
Email: uguzzoni@dm.unibo.it

DOI: https://doi.org/10.1090/S0002-9947-07-04273-0
Received by editor(s): September 26, 2003
Published electronically: January 19, 2007
Additional Notes: This work was supported by the University of Bologna, Funds for selected research topics.
Article copyright: © Copyright 2007 American Mathematical Society

American Mathematical Society